52yM unknown PMH BIBEMS found minimally responsive in the field. The patient is undomiciled-appearing male found on a wet sidewalk in the rain. EMS administered 2 amps D50 IV, 2 mg Narcan IV, and 1L NS without improvement in mental status. He was seen in the ED two times in the previous month for IV heroin intoxication and was discharged after his mental status improved without intervention. On arrival he is lethargic and wet, mumbling incoherently and localizing to sternal rub and his breathing is spontaneous. EKG, CXR, POCUS of the heart are included. NCHCT was unremarkable.
BP 94/50, P 56, RR 12, T 36.8, 02 sat 98% RA, FSG 120
General: lethargic, wet, disheveled male
HEENT: atraumatic, PERRLA, neck supple, mucous membranes dry, poor dentition
CV: bradycardic, regular, no murmur
PULM: cta b/l, non-labored respirations
ABD: soft, non-tender, non-distended
MSK: well perfused, no edema, 2+ pulses
NEURO: no obvious CN abnormalities, withdraws to sternal rub, moves extremities x4, no clonus
Skin: track marks UE b/l, no rash
CBC: 13k (89%N)/13.0/30/200
Are there any additional tests that you would order to help guide the management of this patient?
This patient was brought in by EMS for altered mental status, but was quickly identified to be in shock. The differential diagnosis of this patient’s shock was broad, but there were additional data points that helped guide the resuscitation and pin down the etiology. As with all patients with undifferentiated altered mental status, additional testing to those mentioned in the case introduction should include serum TSH, acetaminophen level, salicylate level, and ethyl alcohol level. Blood cultures for identification of possible bacteremia should be collected if there is suspicion for sepsis.
The patient’s serum acetaminophen, salicylate, and ethyl alcohol levels were all negative. However, his TSH returned >100 mIU/L, t4 <15 ng/dl, and t3 <1 ng/dl. These labs allowed the team to arrive at the eventual diagnosis of myxedema coma. It is worth noting that the workup of undifferentiated altered mental status should include CSF studies obtained by lumbar puncture to evaluate for encephalitis and/or menginitis. This was not performed on the patient.
What additional therapies would you consider administering and how would you administer them?
This unstable patient was in shock and needed immediate and aggressive resuscitation, which started with addressing ABCs. Airway stability was achieved with supplemental oxygen and a low threshold for intubation, however this patient ultimately did not require it. He was profoundly hypotensive from presumed vasodilatory shock, requiring restoration of volume with IV crystalloid boluses and eventual vasopressors with norepinephrine to augment systemic vascular resistance. Temperature elevation was attempted by removing wet clothes and passive rewarming. Broad-spectrum antibiotics were also administered to treat for presumed sepsis.
Once the diagnosis of myxedema coma was made, more targeted therapies for this pathology were initiated. This included stress dose steroids and administration thyroid hormones T4 and T3. The patient was dispositioned to the MICU for further care.
Myxedema coma is one of the thyroid emergencies in which ED providers must be familiar. It is loosely defined as severe hypothyroidism leading to decreased mental status, hypothermia, and evidence of end organ damage. Although it is rare, mortality is as high as 30 percent.1 As such, managing this disease requires aggressive and early treatment. Patients at risk are those with a preexisting history of hypothyroidism and a likely inciting event to “push” he or she into myxedema coma. These can include illicit drugs (especially opioids), medication changes or non-compliance, ACS, CHF exacerbations, infections, DKA, GI bleeds, or any other acute stressor. On exam, patients may present with cold, dry skin and altered mental status. Identifying a thyroidectomy scar should raise suspicion for this diagnosis.
Due to the fact that thyroid hormone regulates many processes, there can be dysfunction in multiple organ systems. Common vital sign abnormalities are hypotension, bradycardia, bradypnea and hypothermia. EKG findings may include sinus bradycardia or conduction abnormalities. Many patients will be hyponatremic due to SIADH and have low blood glucose due to dysfunction of gluconeogenesis in the liver. Pericardial effusion is rare but is associated with myxedema coma.
Treatment of myxedema coma includes supportive care and resuscitation of unstable patients. This involves respiratory support such as supplemental oxygen and intubation with mechanical ventilation if necessary. Intravenous crystalloid boluses should be administered to augment cardiac output and, if ineffective, the initiation of vasopressors. Correction of electrolyte abnormalities should also be performed.
Thyroid hormones, commonly known as T4 (levothyroxine) and T3 (lyothyronine) should be administered to patients in myxedema coma, although there is no consensus on a particular regimen. Typical dosing includes T4, 200 to 400 mcg and T3, 5 to 20 mcg intravenously over one hour. There is some evidence that high dosing of T3 is associated with increased mortality.2
Glucocorticoids, commonly hydrocortisone 100 mg intravenously should be administered as co-existing adrenal insufficiency, especially among patients with autoimmune-mediated hypothyroidism, can be present.
Treating the underlying pathology that drove the hypothyroid patient into myxedema coma must be addressed. This includes initiating antibiotics for suspected infections, using reversal agents for toxic ingestions, and coordinating care with consultants for definitive management of reversible cardiovascular or GI pathologies once the patient is stabilized. Patients should be dispositioned to the ICU for further aggressive treatment and monitoring.
- Ono Y, Ono S, Yasunaga H, et al. Clinical characteristics and outcomes of myxedema coma: Analysis of a national inpatient database in Japan. J Epidemiol 2017; 27:117.
- Hylander B, Rosenqvist U. Treatment of myxoedema coma–factors associated with fatal outcome. Acta Endocrinol (Copenh) 1985; 108:65.